Americans spend more than $7 billion per year on heartburn drugs known as acid blockers or proton pump inhibitors (PPIs) and over $4 billion per year on over-the-counter (OTC) antacids. The 2013 IMS National Prescription Audit report revealed a leading PPI brand, Nexium, was the second most lucrative drug being prescribed at the time. This prescription PPI was reported to have netted over 6 billion in profits, with more than 19 million Nexium prescriptions filled at the time. This medication has been deemed as being generally safe, and has since become an OTC drug.
What to Consider About PPIs
This easier access to strong antacids continues to make people even more complacent about the side effects they experience from taking them almost every day. But the irony of these OTC medications causing magnesium deficiency is that heartburn is often caused by a lack of magnesium.
Common Side Effects of PPIs
• PPIs causes low magnesium levels in as little as 3 months. If you have low magnesium levels when you begin, PPIs makes your deficiency much worse.
• Extended use of PPIs may increase stomach lining inflammation, which can cause stomach pain, nausea, vomiting or weight loss
• These Gastroesophageal reflux disease (GERD) and reflux reducers come with know side effects such as seizures, dizziness, abnormal or fast heartbeat, jitteriness, jerking movements or shaking (tremors), muscle weakness, spasms of the hands and feet, cramps or muscle aches, headache, or spasm of the voice box are symptoms of magnesium deficiency
• Symptoms of diarrhea, nausea, gas, abdominal pain, constipation, dry mouth and drowsiness have been reported.
• Chronic use of PPIs increases your risk of an intestinal infection (Clostridium difficile).
• Taking PPIs for a year or longer increases the risk of fractures of the hip, wrist or spine. Bone fractures are related to magnesium deficiency.
Next Best Steps
Countless people who take a well-absorbed form of magnesium find that it relaxes their esophageal sphincter and stops stomach spasms that can be the cause of heartburn. Learn more by getting your own copy of my books Invisible Minerals Part I and Invisible Minerals Part II to learn more about how being mineral sufficient can help.